Get your full text copy in PDF
Efe Edem, Behlül Kahyaoğlu, Mehmet Akif Çakar
(Department of Cardiology, Tınaztepe Hospital, İzmir, Turkey)
Am J Case Rep 2016; 17:305-308
There are many well-known causes of pericardial effusion, such as cancer metastasis, bacterial or viral pericarditis, and uremic pericarditis; however, no reports exist in the literature demonstrating a pericardial effusion that led to cardiac tamponade following consumption of an herbal remedy.
CASE REPORT: A 32-year-old male patient was referred to our cardiology outpatient clinic with a complaint of dyspnea. The patient’s medical history was unremarkable; however, he had consumed 3 boxes of horse chestnut (Aesculus hippocastanum L) paste over the previous 1.5 months. His chest x-ray examination revealed an enlarged cardiac shadow and bilateral pleural effusion. On transthoracic echocardiographic examination, his ejection fraction was found to be 55% with circumferentially extended pericardial effusion that reached 3.9 cm at its maximal thickness. No growth had been detected in the pericardial and pleural biopsies or blood samples; there was no evidence of an infectious process in the physical examination. Based on this information, we diagnosed pericarditis resulting from the use of herbal remedies. This is the first report to demonstrate that herbal remedy consumption may cause this type of clinical condition.
CONCLUSIONS: Besides other well-known causes, pericardial effusion related to the consumption of herbal remedies should always be considered when treating patients with pericardial effusion caused by unclear etiologies.